Alert archive / Tennessee / Flash Flood Warnings in 2015
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 5, 2015, 5:33 PM EDT for Carter County, Sullivan County, Washington County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 5, 2015, 7:30 PM EDT
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:40 PM EDT | FLASH FLOOD | Johnson City, TN | SEVERAL ROADWAYS IMPASSABLE ACROSS JOHNSON CITY DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
217
WGUS54 KMRX 052133
FFWMRX
TNC019-163-179-VAC191-520-052330-
/O.NEW.KMRX.FF.W.0011.150705T2133Z-150705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN EAST TENNESSEE...
NORTHWESTERN CARTER COUNTY IN EAST TENNESSEE...
CENTRAL SULLIVAN COUNTY IN EAST TENNESSEE...
SOUTHWESTERN WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
THE CITY OF BRISTOL IN SOUTHWESTERN VIRGINIA...
* UNTIL 730 PM EDT
* AT 531 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. SEVERAL ROADWAYS
ACROSS JOHNSON CITY..TENNESSEE ARE FLOODED. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
JONESBOROUGH...CENTRAL...WALNUT HILL...PINE CREST...MIDWAY...BLUFF
CITY...WATAUGA...HUNTER...HARR...SOUTH HOLSTON DAM...MILLIGAN
COLLEGE...AVONDALE...ROCKY MOUNT S.P....BLOUNTVILLE AND MORRIL'S
CAVE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. RIVER
BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. TURN
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3620 8225 3621 8227 3623 8226 3626 8229
3626 8232 3624 8236 3623 8236 3628 8249
3665 8227 3663 8193
$$
DH1 follow-up statement
147
WGUS74 KMRX 052253
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT SUN JUL 5 2015
TNC019-163-179-VAC191-520-052330-
/O.CON.KMRX.FF.W.0011.000000T0000Z-150705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON TN-CARTER TN-SULLIVAN TN-WASHINGTON VA-CITY OF BRISTOL VA-
653 PM EDT SUN JUL 5 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN WASHINGTON...NORTHWESTERN CARTER...CENTRAL SULLIVAN...
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL...
AT 651 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. SEVERAL ROADWAYS
ACROSS JOHNSON CITY..TENNESSEE ARE FLOODED. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. ADDITIONAL FLASH FLOODING IS EXPECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
JONESBOROUGH...CENTRAL...WALNUT HILL...PINE CREST...MIDWAY...BLUFF
CITY...WATAUGA...HUNTER...HARR...SOUTH HOLSTON DAM...MILLIGAN
COLLEGE...AVONDALE...ROCKY MOUNT S.P....BLOUNTVILLE AND MORRIL'S
CAVE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO HALF AN INCH ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. RIVER
BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. TURN
AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3620 8225 3621 8227 3623 8226 3626 8229
3626 8232 3624 8236 3623 8236 3628 8249
3665 8227 3663 8193
$$
AMP.23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:44 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 5, 2:44 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT SUN JUL 5 2015
.SHORT TERM...(TONIGHT AND MONDAY)...THERE WILL FINALLY BE SOME
CHANGE TO THE PATTERN AS THE UPPER LOW OVER THE REGION DRIFTS TO THE
NORTHEAST...AND SOME DRYING WORKS INTO OUR AREA. WILL SEE QUITE A
FEW SHOWERS AND THUNDERSTORMS CONTINUING THIS AFTERNOON...BUT THESE
SHOULD DIMINISH FROM SOUTHWEST TO NORTHEAST THIS EVENING AND
OVERNIGHT. WILL ALLOW FFA TO CONTINUE THROUGH TIME OF BEST
INSTABILITY AS SOME TRAINING OF SHOWERS STILL POSSIBLE. TOMORROW
LOOKS TO BE MORE TYPICAL FOR SUMMER...WITH A PARTLY SUNNY SKY AND
SOME SCATTERED SHOWERS AND THUNDERSTORMS. MAV TEMPS GENERALLY LOOK
REASONABLE SO WILL STAY CLOSE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...THE GOOD NEWS IS THAT
THINGS ARE STARTING TO TREND DRIER DURING THIS LONG TERM PERIOD.
MONDAY NIGHT WE COULD HAVE A FEW ISO/SCT SHOWERS AND STORMS AROUND
DUE TO EARLIER HEATING/CLEARING ON MONDAY. HEATING COMBINED WITH
REMNANT MOISTURE WILL ALLOW FOR SOME AREAS TO SEE CONVECTION THROUGH
THE EARLY PORTION OF MONDAY NIGHT. TUESDAY CONTINUES TO LOOKS
SIMILAR TO WHAT THE MODELS HAVE BEEN SHOWING THE PAST SEVERAL
DAYS...WEAK RIDGING BUILDING IN WITH DIURNAL CONVECTION POSSIBLE AS
WE BECOME UNSTABLE DURING THE AFTERNOON HOURS. SOUNDINGS SHOW QUITE
A BIT OF CAPE IN PLACE TUESDAY AFTERNOON...ROUGHLY 2 TO 3K J/KG.
SHEAR IS RATHER LACKING THOUGH SO IT APPEARS THAT ONLY PULSE TYPE
THUNDERSTORMS WILL BE POSSIBLE....A FEW OF WHICH COULD BE STRONG TO
SEVERE. CONVECTION DISSIPATES WITH THE SETTING SUN TUESDAY EVENING
AND ALLOWS FOR CALM CONDITIONS OVERNIGHT.
BY WEDNESDAY THINGS ARE A LITTLE MORE UNCLEAR. FOR THE PAST FEW DAYS
THE NAM HAS SHOWN WEAK RIDGING TRYING TO STALL OUT AN INCOMING COLD
FRONT TO OUR NORTH WHILE THE GFS HAS BROUGHT THE FRONT DOWN FURTHER
SOUTH AND INTO OUR AREA. THE NEW 12Z RUN OF THE GFS LOOKS CLOSER TO
WHAT THE NAM IS SHOWING...WE WILL HAVE TO SEE IF THE TREND
CONTINUES. IF THE NAM IS CORRECT...WEDNESDAY LOOKS RELATIVELY DRY AS
WELL AS RIDGING IS JUST STRONG ENOUGH TO HOLD UP THE WEAK FRONT TO
OUR NORTH WITH THE SAME PATTERN HOLDING THROUGH THURSDAY. THOUGH
EVEN IF THE FRONT STAYS TO OUR NORTH WE WILL STILL HAVE CHANCES FOR
DIURNAL CONVECTION WEDNESDAY AND THURSDAY...WITH AGAIN A FEW PULSE
STORMS BECOMING STRONG TO SEVERE. FRIDAY THE FRONT DRIFTS EAST AND
RIDGING BUILDS FURTHER INTO OUR AREA AND CONTINUES INTO THE WEEKEND.
DIURNAL CONVECTION POSSIBLE THESE DAYS AS WELL ALONG WITH RISING
TEMPS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. FRIDAY THROUGH
THE WEEKEND WE SHOULD BE GETTING BACK CLOSE TO THE UPPER 80S/LOW
90S FOR MOST AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 88 70 90 / 30 30 20 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 86 69 88 / 50 30 20 40
OAK RIDGE, TN 67 87 69 88 / 40 30 20 40
TRI CITIES AIRPORT, TN 65 83 64 86 / 80 40 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CHEROKEE-CLAY.
TN...FLASH FLOOD WATCH UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
ANDERSON-BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-
CLAIBORNE-COCKE SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-
HAMILTON-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-
RHEA-ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-
SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-
UNICOI-UNION-WASHINGTON TN-WEST POLK.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&
LW/SRHazardous weather outlook, Jul 5, 3:00 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN JUL 5 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 300 PM EDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION INTO THIS EVENING. LOCALLY HEAVY RAINS ARE POSSIBLE...AND SINCE THE GROUND IS ALREADY QUITE SATURATED IN MANY AREAS...THERE WILL BE A THREAT OF FLASH FLOODING WHERE HEAVIER RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 5, 2:55 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN JUL 5 2015
TNZ017-VAZ005-006-008-051945-
SULLIVAN TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-
255 PM EDT SUN JUL 5 2015
...SPECIAL WEATHER STATEMENT...
AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF WALNUT HILL...OR 10 MILES NORTHWEST OF BRISTOL
TN...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...BRISTOL VA...WALNUT HILL...SPURGEON...OAK
GROVE...COLONIAL HEIGHTS...BLUFF CITY...ST. PAUL...NICKELSVILLE...
DUNGANNON...TRI-CITY AIRPORT...BENHAMS...FORT BLACKMORE...HILTONS...
CASTLEWOOD...BLOOMINGDALE...BLOUNTVILLE...COLLINGWOOD AND WARRIORS
PATH S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3692 8220 3648 8215 3642 8239 3643 8239
3642 8241 3643 8240 3644 8242 3644 8244
3645 8246 3684 8264 3688 8240 3689 8238
3690 8234 3689 8234 3690 8232 3689 8232
3690 8231
TIME...MOT...LOC 1853Z 170DEG 21KT 3663 8237
SRSpecial weather statement, Jul 5, 3:48 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT SUN JUL 5 2015
VAZ006-052015-
RUSSELL VA-
348 PM EDT SUN JUL 5 2015
SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 415 PM EDT...
AT 348 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLEVELAND VA...OR 7 MILES NORTHWEST OF LEBANON...MOVING NORTH AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3705 8205 3687 8203 3686 8207 3683 8225
3697 8232 3700 8228 3699 8226 3699 8225
3704 8217 3704 8212 3705 8211
TIME...MOT...LOC 1948Z 165DEG 11KT 3698 8217
SRThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:51 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, McMinn, Meigs, Polk, Rhea | 3 hr |
| Jul 5, 10:47 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 118 min |
| Jul 5, 2:55 PM EDT | Special Weather Statement | MRX | Sullivan | 50 min |
| Jul 5, 3:08 PM EDT | Areal Flood Advisory | MRX | Bledsoe, McMinn, Meigs, Rhea | 3 hr |
| Jul 5, 3:46 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 119 min |
| Jul 5, 4:46 PM EDT | Areal Flood Advisory | MRX | Greene | 6 hr |
| Jul 5, 4:49 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Unicoi, Washington | 116 min |
| Jul 5, 5:54 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier | 2 hr |
| Jul 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Jefferson, Knox | 117 min |
| Jul 4, 8:35 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 3 hr |
| Jul 5, 3:48 PM EDT | Special Weather Statement | MRX | Russell | 27 min |
| Jul 5, 6:04 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, City of Bristol | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2015Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.